Being a parent is hard, especially being the parent of a teenager. You never seem to know what is going on in their lives, and you may feel left out of the conversation many times, no matter how close you were with them before. What makes the distance more dangerous is discovering your child is hiding a drug addiction from you, and what it even worse is discovering it when it is too late.
Heroin is unfortunately making a return to the drug scene, which is reminiscent of the drug culture in the ‘70s and ‘80s. Its use, as well as other drugs, will affect every layer of your child’s life. This should make the clues easy to see if you are willing to find them, and they will not only affect their studies but show other telltale signs. Ranging from problems in school and academics to changes in social relations, these are all signs that your child needs help. Here are some of these signs to look out for.
Teenage years come with changes in the physical state of your teen, but they come with emotional changes as well. Many of these changes are normal of course – like hormonal mood swings, breakups and their relationships with others will affect their emotional state on a daily basis.
However, when the teen uses heroin or other drugs such as cocaine, these changes begin to look more erratic, extreme, and get more severe as the addiction develops. You will even find activities that interested them before are not intriguing to them anymore.
Another sign may be distancing themselves from their friends and family – not just once in a while, but on a regular basis. They stop paying attention to their appearance and general attitude towards everything, mostly because they have lost interest in taking care of themselves.
The teen has more extreme mood swingsthat happen on a sudden basis– sometimes they are extremely happy and bright, while being extremely moody and even angry at other times. This behavior may even lead to mental health disorders such as depression and anxiety, and they may even start becoming suicidal.
Because they no longer pay attention to the people and things around them, they begin to disrespect authority, including you or older siblings (if they have some). They can also start to drop out of school activities (especially the ones that interested them); such as school clubs, hobbies and sports. That disinterest further spreads to the classroom situation, and their academic work as well as opportunities suffer because of it.
This is easier to spot – if you are looking for the signs in the first place. The NIDA (National Institute on Drug Abuse) states there are some side effects that affect teens who abuse heroin actively, although they are all different and vary according to the intensity and length of time they have used the drug.
When they are under the influence, they may have dry mouth with constricted pupils. This could be due to the action of the drug blocking the salivary glands and interfering with the nervous system. This causes the ‘high’, but the effects afterwards are worse the longer they use the drug.
If they inject the drug into their system, you will find visible injection sites as well as skin redness caused by irritation. Heroin can also be consumed through snorting to powder form, so watch out for frequent nosebleeds as well due to the crystals of the drug creating holes in the nasal cavity and causing inflammation of blood vessels.
Shallow breathing is another sign of heroin abuse, and it gets even worse if there has been an overdose. In fact, for ODs (overdoses), the symptoms are more severe and life threatening, requiring you to send your child to hospital urgently.
Among these signs is very shallow breathing, seizures, blue nails or lips due to poor blood circulation, and the teen is in a coma because of the high amounts of the drug in their system.
Needles are particularly risky, and their use has very high chances of resulting in chronic diseases. These include Hepatitis C, HIV, abscesses (very large and painful swellings), collapsing of veins, blood infections, heart and circulatory system problems, and rheumatologic problems.
Knowing withdrawal symptoms
The most dangerous thing about heroin is that it does not take many uses for you to become an addict. Its effects are highly addictive, and for a teen it is even more so, considering the emotional turmoil they may go through at this stage of their lives. The withdrawal symptoms are even more intense, as the effects of the drug are very strong on the body – they may even look like symptoms of a typical flu infection.
They include insomnia – poor quality sleep, which also contributes to the erratic and extreme mood swings and behavioral changes. Another is intense stomach cramps and diarrhea, which is difficult to explain if there are no strange foods they have consumed. Bone and muscle pain may be another effect – could be due to the intense contraction of muscles due to dehydration and proper blood circulation.
Drastic changes in the temperature of the body can occur, leading to goose bumps on the skin, or the constant feeling of chills – even on hot days. Nausea as well as vomiting is also a possibility, and with that comes the additional problem of restlessness, yet they do not want to do activities that release the tension.
Because of this, they may withdraw from you and other people in their lives suddenly, including their friends. Social issues will accompany their abuse, and they may find themselves abusing the drug due to a traumatic event in their lives – it could be the passing on of a friend or loved one, bullying, dealing with a parent’s divorce, or other social issues.
It is important to keep track of your kids when you are a parent. It is tough, but it gets even more painful when dealing with a child who is struggling with heroin abuse. So make sure you observe them constantly, and encourage them to confide in you or a trusted loved one if they are going through an issue – that issue may be a possible culprit in leading them to the drug.